NWS Buffalo, NY wrote its last area forecast discussion before the first event at Mar 6, 9:51 AM EST, 1 hour 9 minutes earlier.
Area forecast discussion, Mar 6, 9:51 AM EST, 1 hour 9 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
951 AM EST Sun Mar 6 2022
.SYNOPSIS...
An unseasonably warm airmass will move into the region today with
near record high temperatures. The warmth will be accompanied by
strong, damaging winds. Much of the day will be dry outside of a
brief period of showers late this afternoon. A brief thunderstorm is
also possible. Low pressure will then move over the region Monday,
with widespread rain changing to wet snow late Monday and Monday
night with minor accumulations possible.
&&
.NEAR TERM /THROUGH TONIGHT/...
A strong mid level trough will move from the Upper Great Lakes this
morning to Quebec by late this afternoon, with a surface low
tracking from near the Straits of Mackinac to southern Quebec. The
surface low is not particularly deep, bottoming out at around 993MB,
but will be accompanied by a very strong wind field aloft. A cold
front trailing the low will cross our region from northwest to
southeast this afternoon.
The main forecast concern continues to revolve around damaging wind
potential with this system. The dynamics of how winds will mix down
in this case is highly atypical for our region. The vast majority of
our strong wind cases are in post-cold frontal airmasses dominated
by momentum transfer from strong subsidence in the cold advection
regime and pressure rises behind the system. In this case, the
strongest winds aloft by far are in the warm sector. In most cases,
poor lapse rates and an inversion in the warm sector during the cold
season keeps pre-frontal winds aloft. That will not be the case
today however, as a very warm airmass and deep mixing from March
sunshine will eliminate the inversion and allow for the downward
momentum transfer of strong winds aloft in the warm sector through
diurnal mixing.
Forecast soundings continue to show 80+ knots at 850MB in the warm
sector, and 60 knots just off the deck. It's unlikely we will fully
mix to 850MB, but a few thousand feet of diurnal mixing with
sunshine appears likely, tapping into the 60 knot flow available
just off the surface. This will translate into gusts 55-60 MPH
across much of the region, with a corridor of 65+ MPH gusts likely
from the Niagara Frontier to Rochester. Unlike may of our wind
events, the warm airmass over the cold lakes will result in a more
stable boundary layer close to Lake Erie and Ontario, with the
strongest wind gusts likely to be across inland areas and not close
to the lakeshores. A High Wind Warning is in effect for the entire
CWA.
This afternoon a surface cold front will cross the region. Latest
high-res CAMS guidance continues to suggest a narrow broken line of
showers will develop along the cold front advancing from northwest
to southeast across the area, and possibly event a few scattered
thunderstorms as marginal instability develops. Any thunderstorm
that develops may produce strong winds given the strong wind fields
aloft, although it will be very windy today even outside of
convection. The cold frontal showers will quickly exit the area to
the southeast early this evening. This will leave mainly dry weather
for most of the night, until rain overspreads Western NY toward
Monday morning in strong warm advection ahead of a low moving into
the Ohio Valley. More on this system in the short term section
below.
Finally, temperatures will surge into the mid to upper 60s across
much of Western and Central NY today, with a few 70 degree readings
likely in the Genesee Valley. The North Country will reach the mid
50s to lower 60s.
&&
.SHORT TERM /MONDAY THROUGH TUESDAY NIGHT/...
Precipitation will start to fill in from the southwest on Monday
morning. This will occur as a developing area of low pressure tracks
northeast from the Southern Plains and across the Ohio Valley
tonight. A weakening shortwave trough will track across the southern
Rockies, causing the sfc low to develop lee of the Rockies. As the
trough tracks northeast across the Plains, and the sfc low develops,
a slug of moisture off of the Gulf of Mexico will push north along
and ahead of the sfc low and trough, raising PWat values over the
region close to one inch. The trough and low will generally follow
the remnant boundary/front that will cross the region this afternoon
and stall to our east. As the developing sfc low and trough track
toward the area, the remnant boundary will slowly shift west some
toward the WNY area.
As the sfc low tracks toward the WNY area, it will cross from the
Western Southern Tier to southern Vermont from Monday morning
through Monday evening. This track will keep some of the heavier
rainfall, and warmer temperatures in place for areas closer to the
NY/PA line, including the Western Southern Tier, and the Finger
Lakes. As the storm tracks toward and across the region,
temperatures should be warm enough for all rain to fall across the
entire forecast area, minus a few highs spots of the north country
mixing with some sleet and/or snow briefly at times. It is
important to note, that some guidance does take the storm on a
slightly more westerly track, which would result in more of the
heavier rainfall amounts being farther northwest, toward Buffalo and
Rochester, but model guidance is trending with the more eastern
track.
Rain will be moderate to briefly heavy at times in the morning for
areas south of the I90 corridor as the main area of low pressure
tracks northeast. Widespread steady rain in the morning will
transition to showers from west to east through the afternoon.
Rainfall amounts of around three quarters of an inch to one are
expected along the NY/PA border and will decrease with northward
extent to around a half inch along the south shore of Lake Ontario,
and a third of an inch for the far northern portion of the North
Country. With the current track, high temperatures on Monday are
expected to be in the low 40s to low 50s south of the I90 corridor
(warming with southern extent), and in the upper 30s to near 40
elsewhere. Any deviation in the track of the storm will cause
temperatures to warm or cool more than currently expected.
As the system passes to the east later on Monday, cold air advection
will begin to change rain showers to a mix of rain and snow, and
then to mostly snow for the entire area through the evening on
Monday into Monday night. Increased shower activity will focus a bit
more on the upsloping areas, and then downwind of the lakes with
850H temps cooling to favorable values for lake enhanced and lake
effect snow. But the entire area will have a few hours of snow
showers on the back side of the departing sfc low, and as a
shortwave trough will track over the lakes Monday night into Tuesday
morning, resulting in at least a widespread half inch or so of
snowfall. With the northwest flow, the best chance for lake snow,
with the most snowfall expected will be east and then southeast of
Lake Ontario, where at least a few inches of snowfall is expected.
Equilibrium heights will near 6kft as the shortwave trough tracks
across the area. Winds will shift from the west to the northwest,
possibly developing an upstream multi-lake connection with Georgian
Bay/Lake Huron, so the forecast for areas southeast of Lake Ontario
will be watched closely as the potential exist there for a better
lake band into Tuesday morning. Low temperatures Monday night will
be in the low to mid 20s for the entire area.
Tuesday, lake effect snow off of Lake Erie will dissipate during the
early morning hours, with the lake band off of Lake Ontario
lingering into the late morning, or possibly the early afternoon.
Increased ridging and slow warm air advection aloft will scatter out
the lake effect from west to east on Tuesday. An inch or two for
areas southeast of Lake Ontario can be expected. Highs on Tuesday
will be in the low to mid 30s for the entire area, except for the
Tug Hill, where temps will only reach the mid 20s.
Tuesday night will start the dry trend for the next few days as high
pressure moves into the region. Low temps on Tuesday night will dip
down to the low to mid 20s for areas south of Lake Ontario, and down
to the upper teens to near 20 for the North Country.
&&
.LONG TERM /WEDNESDAY THROUGH SATURDAY/...
During the first part of the period, weak high pressure will remain
in place over our area, sandwiched in between one area of low
pressure moving by to our north and one moving by to our south. The
southern system will pass closer to our area, however any precip
associated with it looks to remain to our south at the time of this
package, keeping mainly dry weather in place for Wednesday and
Thursday.
Robust shortwave diving south across the northern Plains will help
to carve out a deep upper level trough across the central CONUS on
Friday. This will allow for another warm up to close out the work
week owed to deep southwesterly flow setting up downstream of the
deepening trough to the west. As is typical when we warm up this
time of year, there will also be an uptick in available moisture,
which will allow for an increasing chance for some rain showers on
Friday to accompany the warm up. A strong cold front will then be
poised to cross the region bringing the likelihood of precipitation
sometime Friday night into the start of next weekend. As to be
expected there are timing differences this far out in time as to
when exactly the front plows across the region. At this point,
timing appears to be sometime between late Friday and Saturday
morning. Much colder air will pour across the area in the wake of
the FROPA with rain changing to snow, with some lake effect snows
expected to develop downwind of the Lakes.
Otherwise, expect above average temperatures for Wednesday and
Thursday, with much above average temperatures by Friday, before
much colder air allows readings to plummet back below normal by the
start of next weekend.
&&
.AVIATION /15Z SUNDAY THROUGH THURSDAY/...
VFR will prevail for much of today as an unseasonably warm airmass
builds into the region. A cold front will then cross the area mid to
late afternoon with a brief period of showers, but mainly VFR
CIGS/VSBY expected. There is a small chance of a few
thunderstorms this afternoon along the cold front.
The main story will continue to be strong winds through today. A
strong low level jet will initially produce low level wind shear at
all the TAF sites through early this morning as the surface remains
partially decoupled beneath a steep inversion. Strong mixing will
erode the inversion and eliminate low level wind shear by mid to
late morning, but also allow strong winds to start to mix down to
the surface. Expect widespread surface gusts of 40-50 knots today,
peaking from late morning through late afternoon. The strongest
gusts of 55+ knots will occur along a corridor northeast of Lake
Erie, possibly including KBUF, KIAG, and KROC. The mixing producing
these winds is primarily supported by sunshine, so expect a rapid
drop in gusts around sunset this evening.
Outlook...
Monday...Widespread IFR in rain, changing to wet snow later
afternoon and evening.
Tuesday...MVFR/VFR with a chance of light snow showers southeast
of the Lakes.
Wednesday and Thursday...Mainly VFR.
&&
.MARINE...
Low pressure will move from near the Straits of Mackinac this
morning to Quebec later this afternoon, with a trailing cold front
crossing the eastern Great Lakes this afternoon. The low is not
particularly deep, but will be accompanied by a very strong wind
field, especially in the warm sector of the storm. The strongest
winds aloft will occur during a period of unseasonably warm surface
temperatures, resulting in poor lapse rates over the cold lakes.
This may prevent legitimate sustained gales outside of an hour or
two right at the cold frontal passage, but nonetheless there will be
plenty of gale force gusts today and a Gale Warning remains in
effect for Lake Erie and Lake Ontario. Winds will quickly diminish
tonight as a bubble of high pressure briefly builds over the eastern
Great Lakes.
&&
.CLIMATE...
An unseasonably warm airmass will build into the region today,
with near record high temperatures possible. Here are the
previous record highs for today.
Buffalo..... 72 in 1946
Rochester... 70 in 1894
Watertown... 62 in 1983
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...High Wind Warning until 6 PM EST this evening for NYZ001>004-
010>014-019>021-085.
High Wind Warning until 9 PM EST this evening for NYZ005>008.
MARINE...Small Craft Advisory until 10 PM EST this evening for LEZ020.
Gale Warning until 7 PM EST this evening for LEZ040-041.
Small Craft Advisory until 10 PM EST this evening for
LOZ030.
Gale Warning until 10 PM EST this evening for LOZ042>045-
062>065.
&&
SYNOPSIS...Hitchcock/TMA
NEAR TERM...Hitchcock/TMA
SHORT TERM...SW
LONG TERM...JM
AVIATION...Hitchcock/TMA
MARINE...Hitchcock/TMA
CLIMATE...HitchcockHazardous weather outlook, Mar 6, 3:17 AM EST, 7 hours 43 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
317 AM EST Sun Mar 6 2022
NYZ005>008-070830-
Northern Cayuga-Oswego-Jefferson-Lewis-
317 AM EST Sun Mar 6 2022
...HIGH WIND WARNING IN EFFECT FROM 11 AM THIS MORNING TO 9 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for north central New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An area of low pressure will pass by the region Monday. Rain
associated with this low could produce a half to one inch of
rainfall Monday. The combination of rain and snowmelt will produce
significant rises on area creeks and rivers to near bankfull.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
NYZ001>004-010>014-019>021-085-070830-
Niagara-Orleans-Monroe-Wayne-Northern Erie-Genesee-Wyoming-
Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-Southern Erie-
317 AM EST Sun Mar 6 2022
...HIGH WIND WARNING IN EFFECT FROM 7 AM THIS MORNING TO 6 PM EST
THIS EVENING...
This Hazardous Weather Outlook is for western New York.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
High Wind Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
An area of low pressure will pass by the region Monday. Rain
associated with this low could produce a half to one inch of
rainfall Monday. The combination of rain and snowmelt will produce
significant rises on area creeks and rivers to near bankfull.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ020-LOZ030-070830-
Upper Niagara River and Buffalo Harbor-Lower Niagara River-
317 AM EST Sun Mar 6 2022
This Hazardous Weather Outlook is for portions of Lake Erie and Lake
Ontario.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LOZ042>045-062>065-070830-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
317 AM EST Sun Mar 6 2022
...GALE WARNING IN EFFECT FROM 10 AM THIS MORNING TO 10 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for portions of Lake Ontario.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
LEZ040-041-070830-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
317 AM EST Sun Mar 6 2022
...GALE WARNING IN EFFECT FROM 7 AM THIS MORNING TO 7 PM EST THIS
EVENING...
This Hazardous Weather Outlook is for portions of Lake Erie.
.DAY ONE...Today and tonight.
Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.
Gale Warning.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
SLZ022-024-070830-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
317 AM EST Sun Mar 6 2022
This Hazardous Weather Outlook is for the New York waters of the
Saint Lawrence River.
.DAY ONE...Today and tonight.
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...Monday through Saturday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
Spotter activation is not expected at this time.
This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf
Hitchcock